Wyoming, 2013

Winter Storm in Wyoming, January 28 to 31, 2013

January 28 to 31, 2013 · NWS CYS · 13 events in 3 counties and zones

A moist northwest flow aloft combined with a series of upper level disturbances to produce a prolonged period of moderate to heavy snowfall. Heaviest snowfall amounts were estimated between 3 and 5 feet over the higher peaks of the Snowy and Sierra Madre ranges.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A moist northwest flow aloft combined with a series of upper level disturbances to produce a prolonged period of moderate to heavy snowfall. Heaviest snowfall amounts were estimated between 3 and 5 feet over the higher peaks of the Snowy and Sierra Madre ranges. The upper North Platte River basin received four to eight inches of snow. West to northwest winds gusting to 60 mph produced near zero visibilities in blowing and drifting on open mountain passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 10:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 27, 10:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MST SUN JAN 27 2013

.AVIATION...06Z TAF ISSUANCE...
CURRENT VFR CONDITIONS OVER THE CWA WILL LOWER LATER TONIGHT AND MONDAY
TO MVFR AND AT LEAST AREAS OF IFR FROM THE WEST AND NORTH.  A PACIFIC
STORM SYSTEM WILL SLOWLY MOVE EAST AND ACROSS THE ROCKIES MONDAY
THROUGH TUESDAY.  AHEAD OF THAT SYSTEM...LIGHT SNOW HAS SPREAD AS FAR
EAST AT KRKS LATE THIS EVENING.  THE LIGHT SNOW WILL SPREAD SLOWLY
EAST THROUGH MONDAY NIGHT...LOWERING THE CEILINGS AND VISIBILITIES.
MEANWHILE...A CANADIAN COLD FRONT WILL MOVE SLOWLY SOUTH AND ACROSS
MOST OF THE CWA BY EARLY MONDAY AFTERNOON.  TO THE NORTH OF THE FRONT
WILL BE IFR CEILINGS AND MVFR OR IFR VISIBILITIES IN FOG OVER MAINLY
THE NEBRASKA PANHANDLE.  THE MOUNTAINS WILL BE OBSCURED LATER TONIGHT
THROUGH TUESDAY.  LIGHT MIXED ICING WILL BE A CONCERN BETWEEN 8000
AND 15000 FEET MSL LATER TONIGHT AND MONDAY.

WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 40 KNOTS OVER SOUTH CENTRAL
WYOMING MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 742 PM MST SUN JAN 27 2012/...

.DISCUSSION...
SNOW HAS YET TO SPREAD OVER THE FAR WEST PART OF THE CWA THIS
EVENING.  CLOUD TOPS ARE COOLING UPSTREAM AS OF 02Z ACROSS CENTRAL
UTAH...WHICH SHOULD SPREAD INTO SOUTH CENTRAL WYOMING AFTER 06Z.
RADARS AT KMTX AND KICX HAVE HAD AN INCREASE OF RADAR RETURNS
SINCE 00Z.  FURTHER NORTH...THE FRONTAL BOUNDARY EXTENDED OVER THE
FAR NORTH PART OF THE CWA THIS EVENING.  LOWER CLOUDS PER SATELLITE
IMAGERY WERE SPREADING VERY SLOWLY SOUTH BEHIND THE BOUNDARY.  THE
BOUNDARY WILL LIKELY CONTINUE TO MOVE SLOWLY SOUTH THE REST OF
TONIGHT AND MAY BE AS FAR SOUTH AS THE NORTH PLATTE VALLEY BY
12Z.  HAVE ADDED PATCHY FREEZING DRIZZLE AND AREAS OF FOG OVER AREAS
OF NORTHERN CONVERSE AND NIOBRARA COUNTIES AFTER 06Z.  AHEAD OF THE
BOUNDARY...SEASONALLY MILD TEMPERATURES AS WELL AS GUSTY WESTERLY
WINDS WERE OCCURRING.  THOSE WINDS SHOULD GRADUALLY DIMINISH THE
REST OF TONIGHT.  IN A RECENT UPDATE HAVE LOWERED POPS AND SNOW
AMOUNTS FOR EARLY TONIGHT...INCREASED WINDS EARLY TONIGHT AND
INCREASED CLOUDS OVER THE NORTH PART OF THE CWA.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 437 PM MST SUN JAN 27 2013/...

.AVIATION...00Z TAF ISSUANCE...
OTHER THAN GUSTY WINDS IN THE TYPICAL WIND PRONE AREAS SUCH AS AT
BORDEAUX AND THE ARLINGTON AREA...WINDS WILL BE ON THE LIGHT SIDE
TONIGHT THROUGH SATURDAY AFTERNOON. MAIN AVIATION CONCERN THROUGH
THE TAF PERIOD WILL BE MVFR TO IFR AT KRWL AND ACROSS MUCH OF CARBON
COUNTY. MOUNTAIN TOPS TO BE OBSCURRED IN THE SIERRA MADRE RANGE AND
SNOWY RANGE. ALSO MAY SEE SOME LIGHT SNOW LATER TONIGHT INTO MONDAY
OVER THE SNOWIES AND SIERRA MADRES.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 233 PM MST SUN JAN 27 2013/...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SOMEWHAT UNSETTLED WEATHER EXPECTED ACROSS THE CWA DURING THE
PERIOD AS AN UPPER TROF CURRENTLY DIGGING OVER THE PACIFIC NW
MOVES SLOWLY EAST ACROSS THE REGION. PERIODS OF SNOW WILL CONTINUE
OVER THE HIGHER MTNS MAINLY TONIGHT AND MONDAY AS AREA SHOULD BE
UNDER FAVORABLE UPPER JET DYNAMICS...WITH A LULL EXPECTED MONDAY
NIGHT INTO EARLY TUESDAY AS DYNAMICS ARE LOST. SNOW SHOULD
INCREASE AGAIN FOR A TIME TUESDAY AS MOIST NW FLOW BEHIND UPPER
TROF IS LIFTED OROGRAPHICALLY. WILL CONTINUE THE SNOW ADVY
UNCHANGED OVER THIS AREA GIVEN THIS SCENARIO. ELSEWHERE MORE
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS EXPECTED MONDAY INTO
MONDAY EVENING UNTIL MAIN UPPER TROF AXIS PASSES ACROSS BY EARLY
TUESDAY. CONTINUED GENERALLY MILD ACROSS THE CWA MONDAY THEN
COLDER AIR WILL SPREAD IN TUESDAY AS COLD UPPER TROF PASSES
ACROSS. COLD SFC HIGH WILL DROP SE OUT OF CANADA TUESDAY WITH
LEADING COLD FRONT PASSING ACROSS THE CWA TUESDAY EVENING. SOME
LIGHT POST-FRONTAL SNOW SHOWERS POSSIBLE OVER THE PLAINS BEHIND
THIS FRONT TUESDAY EVENING THOUGH MOISTURE WILL BE LIMITED.

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...
MAIN STORY FOR THE EXTENDED PERIOD WILL BE THE COLDER WEATHER.
MODELS IN RELATIVELY GOOD AGREEMENT WITH ARCTIC AIR IN PLACE THROUGH
THURSDAY. MODELS BRING IN MODERATING TEMPERATURES INTO SOUTHEAST
WYOMING WEDNESDAY AFTERNOON...BUT THINKING THEY MAY BE PUSHING COLD
AIR EAST A LITTLE TOO FAST. CERTAINLY LOOKING LIKE THE NEBRASKA
PANHANDLE WILL BE LOCKED INTO THE ARCTIC AIR WEDNESDAY. SMALL SHIFTS
OF THE ARCTIC FRONT WILL MEAN BIG DIFFERENCE IN DAYTIME HIGHS.
EXTENDED MODELS DO SHOW A REINFORCING SHOT OF COLD AIR WEDNESDAY
NIGHT WHICH SHOULD KNOCK TEMPERATURES DOWN SEVERAL DEGREES OVER THE
PANHANDLE...AND MUCH OF SOUTHEAST WYOMING EAST OF THE LARAMIE RANGE.
COLD AIR SHOULD BE TOO SHALLOW TO PUSH ANY FARTHER WEST.

ALONG WITH THE COLD WITH COME THE POTENTIAL FOR SNOW. CHANCES FOR
MEASURABLE SNOW WILL BE ON THE LOW SIDE GIVEN RELATIVELY DRY
NORTHWEST FLOW ALOFT. MAIN CHANCE FOR ANYTHING MEASURABLE WILL BE
WEDNESDAY NIGHT AS AN UPPER LEVEL JET IS POISED TO INTERACT WITH THE
ARCTIC FRONT. SHOULD DYNAMICS LINE UP JUST RIGHT...MAY BE ABLE TO
SQUEEZE OUT UPWARDS OF AN INCH OF SNOW IN THE PLAINS...BUT THAT
SHOULD BE ABOUT IT. MAIN CHANCE FOR SNOW THROUGH THE EXTENDED WILL
BE IN THE SNOWY AND SIERRA MADRE RANGES...WHERE NORTHWEST UPSLOPE
FLOW SHOULD CONTAIN ENOUGH MOISTURE FOR SOME LIGHT ACCUMULATIONS OF
SNOW.

MODERATING TEMPERATURES EXPECTED ACROSS THE AREA FRIDAY AND SATURDAY
AS ARCTIC AIR LOSES ITS GRIP OVER THE CENTRAL CONUS. UPPER LEVEL
RIDGE WILL BEGIN TO BUILD ACROSS THE WESTERN CONUS AS THE MAIN
TROUGH AND COLD AIR MOVE INTO THE EAST. WEAK DISTURBANCE MAY KICK
OFF A FEW SNOW SHOWERS OVER HIGHER ELEVATIONS FRIDAY...BUT BY
SATURDAY SHOULD SEE SUNNY SKIES AND MILD TEMPERATURES ACROSS THE
FORECAST AREA.

&&

.AVIATION...18Z TAF ISSUANCE...
SHORTWAVE RIDGE OVER THE AREA TODAY TO BE REPLACED BY AN UPPER
LEVEL TROUGH LATE TONIGHT AND MONDAY. BENIGN WEATHER TODAY WITH
MAINLY VFR...HOWEVER...IFR TO MVFR WILL BE FOUND OVER PORTIONS OF
CARBON COUNTY INCLUDING AROUND KRWL. MOUNTAIN TOPS WILL REMAIN
OBSCURED IN THE SNOWY AND SIERRA MADRE RANGES TODAY. AS THE UPPER
TROUGH APPROACHES SNOW WILL DEVELOP WEST OF THE LARAMIE RANGE LATE
TONIGHT...PRODUCING WIDESPREAD MVFR TO IFR. A FEW LIGHT SNOW
SHOWERS WILL BE POSSIBLE EAST OF THE LARAMIE RANGE MONDAY...BUT
MOST SNOW ACTIVITY SHOULD BE FOUND OVER THE MOUNTAINS.

&&

.FIRE WEATHER...
NO CONCERNS WITH COOLER TEMPERATURES THROUGH MIDWEEK AND NON-
CRITICAL CONDITIONS. PERIODS OF SNOW WILL FALL OVER THE HIGHER
MOUNTAINS THROUGH MONDAY WHILE MORE ISOLATED RAIN AND SNOW SHOWERS
EXPECTED OVER REMAINING DISTRICTS TONIGHT THROUGH MONDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM TUESDAY
     FOR WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...LIEBL
UPDATE...WEILAND
Hazardous weather outlook, Jan 28, 12:37 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 AM MST MON JAN 28 2013

NEZ002-003-019>021-054-055-095-096-290745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1237 AM MST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...OVERNIGHT

PERIODS OF LIGHT SNOW WILL DEVELOP AND SPREAD NORTHEAST ACROSS
SOUTH CENTRAL AND EAST CENTRAL WYOMING TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM ONE INCH OVER THE VALLEYS TO AS
MUCH AS FOUR INCHES FOR THE SNOWY AND SIERRA MADRE RANGES WHERE
A WINTER WEATHER ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF LIGHT SNOW WILL CONTINUE ACROSS THE AREA MONDAY
THROUGH TUESDAY WITH THE PASSAGE OF A COLD FRONT AND UPPER LEVEL
DISTURBANCE. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT
THROUGH TUESDAY FOR THE SNOWY AND SIERRA MADRE RANGES FOR TOTAL
SNOW ACCUMULATIONS OF 6 TO 12 INCHES. LIGHT RAIN AND SNOW WILL
BE POSSIBLE WEDNESDAY THROUGH THURSDAY WITH ANTHER UPPER LEVEL
DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>119-290745-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1237 AM MST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...OVERNIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF LIGHT RAIN AND SNOW ARE EXPECTED MONDAY AND MONDAY
NIGHT...AND AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Jan 28, 3:00 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST MON JAN 28 2013

NEZ002-003-019-021-095-096-WYZ101-102-108-281300-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-GOSHEN COUNTY-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...BRIDGEPORT...BAYARD...HARRISON...AGATE...DOUGLAS...
GLENROCK...LUSK...TORRINGTON
300 AM MST MON JAN 28 2013

...AREAS OF FOG THROUGH THE LATE NIGHT HOURS...

AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES AT OR BELOW ONE
QUARTER OF A MILE...WILL OCCUR THROUGH THE PRE-DAWN HOURS. MOST
LOCATIONS WILL HAVE FOG WITH VISIBILITIES BETWEEN ONE AND THREE
MILES.

WHEN YOU ARE DRIVING AND ENCOUNTER FOG...PARTICULARLY DENSE FOG...
PLEASE SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND ALLOW FOR EXTRA
TRAVEL TIME TO SAFELY REACH YOUR DESTINATION.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated a foot of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated a foot of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 30 inches of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 26 inches of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 44 inches of snow.

Winter Storm, Sierra Madre Range

When
January 28, 3:00 AM MST to January 31, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 34 inches of snow.

Winter Storm, Snowy Range

When
January 28, 3:00 AM MST to January 31, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 36 inches of snow.

Winter Storm, Snowy Range

When
January 28, 3:00 AM MST to January 31, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
January 28, 3:00 AM MST to January 31, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 30 inches of snow.

Winter Storm, Snowy Range

When
January 28, 3:00 AM MST to January 31, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar park SNOTEL site (elevation 9574 ft) estimated 34 inches of snow.

Winter Storm, Snowy Range

When
January 28, 3:00 AM MST to January 31, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 56 inches of snow.

Winter Storm, Upper North Platte River Basin

When
January 28, 3:00 AM MST to January 29, 9:00 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six and a half inches of snow was measured in Saratoga.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422994, 422995, 422996, 422998, 422999, 423000, 423001, 423002, 423003, 423004, 423005, 423006, 423007.